Institutional members access full text with Ovid®

Share this article on:

Cardiac Arrest from Local Anesthetic Toxicity After a Field Block and Transversus Abdominis Plane Block: A Consequence of Miscommunication Between the Anesthesiologist and Surgeon

Scherrer, Vincent MD*; Compere, Vincent MD, PhD*; Loisel, Cecile MD; Dureuil, Bertrand MD, PhD*

doi: 10.1097/ACC.0b013e3182973a3f
Case Reports: Case Report

We report the case of a 25-year-old female scheduled for laparoscopic gynecologic surgery under general anesthesia. At the end of laparoscopy, an intraperitoneal infiltration (ropivacaine 0.75%, 20 mL) was administered by the surgeon without informing the anesthesiologist. After tracheal extubation due to significant postoperative pain, the anesthesiologist performed a bilateral transversus abdominis plane block (ropivacaine 0.75%, 40 mL). A seizure followed by ventricular arrhythmia developed 10 minutes after local anesthetic injection. An infusion of 20% lipid emulsion was successful in converting the ventricular arrhythmia to a sinus rhythm. This overdose could have been avoided with better communication between anesthesiologist and surgeon.

From the Departments of *Anesthetics and Intensive Care and Obstetrics and Gynecology Surgery, Rouen University Hospital, Rouen, France.

Accepted for publication April 5, 2013.

Funding: Not funded.

The authors declare no conflicts of interest.

Address correspondence to Vincent Compere, MD, PhD, Department of Anesthetics and Intensive Care, Rouen University Hospital, 1 Rue de Germont, 76031 Rouen, France. Address e-mail to vincent.compere@chu-rouen.fr.

© 2013 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website